Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 10, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 7, 2020, 3:02 PM CDT for Pennington County, Polk County, Red Lake County, Minnesota. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2020, 3:02 PM CDT (20:02 UTC)
- Expired
- Jun 7, 2020, 3:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Pennington County, MN, Polk County, MN, Red Lake County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 79 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 3:10 PM CDT | HAIL 0.7 | 4 E Crookston, MN | VIA SOCIAL MEDIA. |
| Jun 7, 3:10 PM CDT | HAIL 1 | 1 Sw Gentilly, MN | REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR. |
| Jun 7, 3:50 PM CDT | HAIL 1.25 | 4 Ese Thief River Falls, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 532 m²/s²
- 0-3 km storm-relative helicity
- 503 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
581
WUUS53 KFGF 072002
SVRFGF
MNC113-119-125-072045-
/O.NEW.KFGF.SV.W.0010.200607T2002Z-200607T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
302 PM CDT Sun Jun 7 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Western Red Lake County in northwestern Minnesota...
South central Polk County in northwestern Minnesota...
Pennington County in northwestern Minnesota...
* Until 345 PM CDT.
* At 302 PM CDT, a severe thunderstorm was located near Harold, or 29
miles southwest of Thief River Falls, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Gentilly around 305 PM CDT.
Perault, Marcoux and Huot around 310 PM CDT.
Red Lake Falls around 315 PM CDT.
Wylie and Terrebonne around 320 PM CDT.
St. Hilaire and Plummer around 325 PM CDT.
Other locations impacted by this severe thunderstorm include Thief
River Falls Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4762 9653 4771 9663 4817 9638 4817 9575
4763 9636
TIME...MOT...LOC 2002Z 215DEG 49KT 4773 9644
HAIL...1.25IN
WIND...60MPH
$$
Lynch1 follow-up statement
471
WWUS53 KFGF 072024
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
324 PM CDT Sun Jun 7 2020
MNC119-072034-
/O.CAN.KFGF.SV.W.0010.000000T0000Z-200607T2045Z/
Polk MN-
324 PM CDT Sun Jun 7 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL POLK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Minnesota.
LAT...LON 4779 9618 4783 9635 4785 9636 4785 9648
4798 9648 4817 9638 4817 9575
TIME...MOT...LOC 2024Z 215DEG 49KT 4798 9618
$$
MNC113-125-072045-
/O.CON.KFGF.SV.W.0010.000000T0000Z-200607T2045Z/
Red Lake MN-Pennington MN-
324 PM CDT Sun Jun 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR WESTERN RED LAKE AND PENNINGTON COUNTIES...
At 324 PM CDT, a severe thunderstorm was located over St. Hilaire, or
9 miles south of Thief River Falls, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Plummer around 325 PM CDT.
Hazel around 330 PM CDT.
Thief River Falls and Dakota Junction around 335 PM CDT.
Mavie around 340 PM CDT.
Goodridge around 345 PM CDT.
Other locations impacted by this severe thunderstorm include Thief
River Falls Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4779 9618 4783 9635 4785 9636 4785 9648
4798 9648 4817 9638 4817 9575
TIME...MOT...LOC 2024Z 215DEG 49KT 4798 9618
HAIL...1.25IN
WIND...60MPH
$$
LynchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:50 PM CDT, 12 minutes earlier.
Area forecast discussion, Jun 7, 2:50 PM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 250 PM CDT Sun Jun 7 2020 .MESOSCALE DISCUSSION... Issued at 250 PM CDT Sun Jun 7 2020 There is an upper level wave propagating across west central Minnesota leading to a few storms, but this forcing is exiting the strongest instability and not much anticipated from this area of storms. Surface analysis indicates a warm front extending from the northern Red River Valley down through Detroit Lakes, with a surface trough/cold front extending southward across central North Dakota. MLCAPE in the warm sector ~3000 J/KG with effective shear 40-50 knots. Satellite imagery indicates plenty of cumulus formation, although no signs of deepening surface based convection yet. Thus, likely still 1-3 hours away from storm initiation. Once convection does initiate, best tornado potential will be near/along the warm front where storm relative helicity is maximized and LCLs are lower, and storm mode will be discrete (given boundary relative storm motion > 45 degrees). In the warm sector, initial threat will be significant hail given steep mid- level lapse rates and higher LCLs (although a tornado threat cannot be rules out here either given strong supercells anticipated). Storms may be discrete initially, but anticipate numerous storms to quickly develop, and with boundary relative storm motion < 45 degrees storm will quickly interact with each other. Thus, anticipate hail to remain a threat, but with a transition to clusters of more linear type activity and significant wind eventually becoming more of a threat. && .SHORT TERM...(This evening through Tuesday night) Issued at 250 PM CDT Sun Jun 7 2020 For this evening...see the mesoscale discussion above. Mesoscale discussion does not address excessive rainfall threat, but it is something to keep in mind. Storms will develop and move across the same area this evening. Given very high PWATS ~1.6 inches precipitation rates will be efficient. HREF indicates areas along the boundary will likely receive at least 2 inches of rain, with the potential for up to 7-10 inches in localized areas. Although we've been dry the past few weeks, this would still likely lead to impacts. For Monday...main concern will be severe potential east of the valley where warm sector remains. Favorable environment will be in place given moderate instability and strong deep layer shear. Most guidance at least suggests scattered storms during the evening hours, with main ingredient lacking being strong forcing. Monday night into Tuesday night...still some uncertainty, but guidance is trending wetter for the eastern half of our forecast area. Mid-level baroclinic zone with strong Fgen will lead to periods of showers, with main question exactly how far west will showers occur. This is hinges on the track of the tropical depression. Will need to monitor as preceding rainfall events with an additional 1-4 inches of rain would lead to some flooding impacts. .LONG TERM...(Wednesday through Sunday) Issued at 250 PM CDT Sun Jun 7 2020 West to northwest flow prevails on Wednesday, with H5 ridging to the west and troughing to the east. An upper low, situated off the coast of the Pacific Northwest, will work slowly eastward through the end of the week, with ridging sliding eastward ahead of it. Synoptic patterns within ensemble guidance suggest a continued active pattern for Wednesday and Thursday, with quiet and drier weather likely Friday and into the weekend. Wednesday and Thursday: Rain and thunderstorm chances remain in the forecast for Wednesday into Thursday, mainly for northwestern and west-central MN. A slow-moving upper trough will move southeastward along the flow pattern, prolonging our rain chances for the eastern most counties within the CWA into Thursday. Instability looks low, thus widespread severe weather is not supported at this time. High temperatures on Wednesday and Thursday will be a bit cooler, in the mid-60s to mid-70s. Friday through Sunday: Warmer but primarily dry weather is expected as temperatures rebound into the 70s to lower 80s with low humidity. H5 ridging prevails during this time frame with subsidence contributing to the diminished rain and thunderstorm chances. PW is expected to be less than normal during this time frame as well. Impacts during the Friday through Sunday time frame could include an increased fire weather concern, but overall should remain relatively quiet. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 250 PM CDT Sun Jun 7 2020 VFR cigs and vsby for much of this afternoon, albeit with breezy winds. Main concern this period will be thunderstorm potential, some storms will be strong to severe this evening, with the threat ending after midnight (closer to sunrise for KBJI). && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. MESOSCALE...NC SHORT TERM...TG LONG TERM...Lynch AVIATION...TG
Hazardous weather outlook, Jun 7, 9:29 AM CDT, 5 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 929 AM CDT Sun Jun 7 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081430- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 929 AM CDT Sun Jun 7 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are expected across the region. Several tornadoes are possible, including the possibility for a strong and especially dangerous tornado or two. In addition, any storm has the potential to produce very large and destructive hail greater than 2 inches, and destructive wind gusts greater than 75 mph. Storms will initially be scattered, eventually evolving into clusters of storms. The threat will begin between 4pm and 6pm. Excessive rainfall is also possible if storms move across the same location multiple times. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe storms will again be possible Monday within Minnesota with hail up to an inch and winds around 60mph. General thunderstorm chances continue through Wednesday, with excessive rainfall possibly leading to flash flooding Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed.
In the hours before
Local storm report, Jun 7, 10:40 AM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1040 AM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 AM TSTM WND DMG 1 SSE EAST GRAND FORKS 47.92N 97.01W
06/07/2020 POLK MN TRAINED SPOTTER
IMAGES VIA SOCIAL MEDIA OF TREE BROKEN AT
THE TRUNK AND DOWN ON EAST GRAND FORKS
TRAIL.
&&
NCThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 1:29 AM CDT | Special Weather Statement | FGF | Hubbard | 46 min |
| Jun 7, 2:07 AM CDT | Special Weather Statement | FGF | Polk | 38 min |
| Jun 7, 2:41 AM CDT | Special Weather Statement | FGF | Beltrami, Clearwater | 49 min |
| Jun 7, 3:40 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Red Lake, Roseau | 50 min |
| Jun 7, 4:23 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Marshall, Roseau | 23 min |
| Jun 7, 4:26 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Roseau | 49 min |
| Jun 7, 4:53 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 52 min |
| Jun 7, 5:05 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 55 min |
| Jun 7, 5:07 PM CDT | Special Weather Statement | FGF | Roseau | 53 min |
| Jun 7, 5:18 PM CDT | Severe Thunderstorm Warning | FGF | Marshall | 57 min |
| Jun 7, 5:33 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Mahnomen, Norman, Polk | 29 min |
| Jun 7, 5:40 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 50 min |
| Jun 7, 5:54 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 66 min |
| Jun 7, 6:05 PM CDT | Special Weather Statement | FGF | Pennington, Red Lake | 40 min |
| Jun 7, 6:15 PM CDT | Tornado Warning | FGF | Kittson | 33 min |
| Jun 7, 6:34 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 56 min |
| Jun 7, 6:55 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 35 min |
| Jun 7, 6:59 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 46 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.